A 26-year-old man with a history of longstanding treatment-resistant schizophrenia gained a substantial amount of weight while being treated with high-dose combination antipsychotic therapy with olanzapine and amisulpride. The patient was switched to combination therapy with olanzapine and aripiprazole to reverse a drug-induced hyperprolactinemia. The patient subsequently lost over 37 lb in weight over a period of 4 months despite no measurable changes in his dietary caloric intake or in his level of physical activity and without any identifiable medical cause on physical investigation.
The timing of the weight loss following the addition of aripiprazole and the exclusion of a medical cause point toward a causal relationship between the change in the patient’s medication and the dramatic change in his body weight. We propose that, in a subgroup of patients, the addition of aripiprazole to their antipsychotic regime (without stopping the offending antipsychotic in terms of weight gain) can result in very significant weight loss and even the reversal of antipsychotic-induced weight gain.
BOLAND and CHHABRA: West London Mental Health NHS Trust, London, UK
Patient Consent Statement: Following a formal assessment of the patient, it was decided that he did not have the capacity to consent to the publication of this report. This is in part the result of the severity of his mental illness and chronic enduring thought disorder. As such, steps have been taken to anonymize the information contained in this report and remove all identifying information.
The authors declare no conflicts of interest.
Please send correspondence to: Xavier Boland, BMBS, MRCP, MRCPsych, Postgraduate Department, St Bernard’s Hospital, Uxbridge Rd., Southall UB1 3EU, UK (e-mail: email@example.com).